Texas, 2017

Hail in Texas, May 19, 2017

May 19, 2017 · NWS LUB · 2 events in 2 counties and zones

Early evening thunderstorms developed over the southern Rolling Plains south of a stalled cold front. Some of these storms became severe over Stonewall County producing golf ball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Early evening thunderstorms developed over the southern Rolling Plains south of a stalled cold front. Some of these storms became severe over Stonewall County producing golf ball size hail. Late in the evening and behind the front, a compact supercell thunderstorm developed in far southwest Lubbock County and affected areas from just south of Wolfforth (Lubbock County) east to the southern extent of Lubbock (Lubbock County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 19, 2:05 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, May 19, 2:05 PM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
305 PM CDT Fri May 19 2017

.DISCUSSION...
Convection from this morning has muddied up the atmosphere a bit
for convective chances for the remainder of the afternoon.
However, it looks as though there may be a narrow area to see
convection continue to develop through late afternoon. Clearing
clouds have allowed temperatures to warm to values ranging from
the lower to mid 80s over the southern Rolling Plains south of a
stalled out cold front. This stalled out front has also allowed
for weak convergence over the Rolling Plains. Ample low level
moisture was still in place with surface dew points in the lower
60s. These temperatures have warmed enough to break the cap with
mixed layer instability only on the order of 1000-1500 J/kg.
Strong shear still present will continue to support a potential
for severe storms.

The stalled out cold front will make a stronger push through the
region tonight. The upper low currently spinning over Colorado
will move out onto the Plains on Saturday but cooler and drier
surface air will filter in behind the front. A pseudo rex block
will form off the west coast early next week setting up the next
potential convective chances although we will mostly be in
northwest flow aloft. An increase in jet level winds will occur on
Monday as a short wave from the northwest skirts the area Monday
night. Moisture recovery will be fairly weak ahead of this short
wave from the northwest which may limit the amount of significant
convection on the South Plains. Models are in good agreement in
moving a front through the area during the day on Tuesday. This
front will plow down well into the Gulf of Mexico which will keep
low level moisture at bay for a while.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, May 19, 10:25 AM CST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1125 AM CDT Fri May 19 2017

TXZ021>044-201630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1125 AM CDT Fri May 19 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Chances for thunderstorms will exist for the Rolling Plains this
afternoon as a cold front moves into good low level moisture. The
thunderstorms will carry a severe threat with hail to the size of
golf balls and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required across the Rolling Plains
today.

The radar

The Dyess AFB radar (KDYX), 115 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Stonewall

When
May 19, 5:55 PM CST
Where
Stonewall County, 1 mi NW of Aspermont
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.160, -100.242

Law enforcement in Stonewall County reported hail up to golf ball size. No damage was reported.

Hail, Lubbock

When
May 19, 10:09 PM CST to 10:25 PM CST
Where
Lubbock County, 5 mi S of Wolfforth to 7 mi SW of Lubbock
Measured
1 in hail
Reported by
NWS Employee
Coordinates
33.428, -102.020

Several NWS employees reported hail up to quarter size from south of Wolfforth to the southwest portion of the city of Lubbock.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687393, 687394.